Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 14, NWS Wakefield, VA

July 11, 1995Cumberland County, Virginia

NWS Wakefield, VA issued this flash flood warning at Jul 11, 1995, 3:00 AM EDT for Cumberland County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 1995, 3:00 AM EDT (07:00 UTC)
Expired
Jul 11, 1995, 6:00 AM EDT
In force
3 hr
Issued by
NWS Wakefield, VA
Area
Whole counties

County Cumberland County, VA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 1995-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1956 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 1995-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1956 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:45 AM EDT, 15 minutes earlier.

Area forecast discussion, Jul 11, 2:45 AM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
245 AM EDT TUE JUL 11 1995

WBC...NONE.

RDU...NONE.

DISCUSSION:
WOW...WHAT AN EVE SHIFT (NOW TURNING INTO A MIDSHIFT). ITS BEEN
REALLY FUN WARNING FOR 2 CWAS. SO MUCH FOR MY RENEGADE RW IDEA
ERYR TNGT. UPR LVL FEATURE RSPBL FOR THIS ROUND OF CNVTN STILL
MVG THRU NRN MDATLC RGN. SUM WKNG OF TRW PAST 30 MIN...BUT THE
WAY IT HAS BEEN...NOT TOO SURE THAT IS THE RIGHT TREND.? ANYWAY...
KPG POPS FOR CNTRL/ERN AREAS THRU ERY/MID AM GUD BET AND WUD NOT
BE TOO SURPRISED TO HV WDLY SCT DVLPMNT LTR TDA EVEN THO MAIN
SYS PUSHING AWAY.

RADAR PCPN SHOWS 4-6 IN R FELL FM CNTRL CUMBERLAND THRU POWHATAN
CTY IN ABT 3 HR TIME. PLNTY OF REPORTS OF WND/TREE DAMAGE TO GO
ALG WITH MANY CALLS ABT SGFNT LTG DISPLAYS. (MAYBE I`LL GET OUTTA
HERE BY 6/7 AM.

GUD DAY.

ALBRIGHT

In the hours before

Special weather statement, Jul 10, 9:05 PM EDT, 5 hours 55 minutes before
VAZ051-041-050-110200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WASHINGTON DC
ISSUED BY WAKEFIELD VA
901 PM EDT MON JUL 10 1995

...STRONG THUNDERSTORMS MOVING ACROSS NORTHERN VIRGINIA...

AT 900 PM...SCATTERED THUNDERSTORMS WERE OCCURRING GENERALLY ALONG A
LINE FROM NEAR CULPEPER IN CULPEPER COUNTY TO EAST OF BARBOURSVILLE IN
WESTERN ORANGE COUNTY.  THESE THUNDERSTORMS WERE MOVING EAST 20 MPH.
EXPECT GUSTY WINDS...HEAVY RAIN...FREQUENT LIGHTNING AND POSSIBLY SMALL
HAIL AS THE THUNDERSTORMS MOVE TOWARD SOUTHERN FAUQUIER COUNTY AND
ACROSS EASTERN CULPEPER AND CENTRAL AND EASTERN ORANGE COUNTY BEFORE 930
PM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING.
DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL
APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED.

STAY TUNED FOR FURTHER UPDATES.

ALBRIGHT
Special weather statement, Jul 11, 3:00 AM EDT, 0 minutes before
MDZ021-022-023-024-025-VAZ099-100-110800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 AM EDT TUE JUL 11 1995

...THUNDERSTORMS APPROACHING THE LOWER DELMARVA PENINSULA...

AT 250 AM...WEATHER SERVICE RADAR INDICATED A LINE OF THUNDERSTORMS
THAT EXTENDED FROM NEAR DOVER DELAWARE SOUTHWEST ALONG THE CHESAPEAKE
BAY TO JUST WEST OF HAMPTON ROADS. THIS LINE OF STORMS WAS MOVING
SOUTHEAST AROUND 30 MPH AND WILL ENTER THE LOWER MARYLAND AND VIRGINIA
EASTERN SHORE BY 330 AM.

THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...DANGEROUS
LIGHTNING AND RAINFALL AMOUNTS OF OVER AN INCH AN HOUR.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A STRONG BUILDING. DO NOT
STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS
IN AN EMERGENCY UNTIL THE STORM HAS PASSED.

MONITOR NOAA WEATHER RADIO...RADIO OR TV FOR LATER STATEMENTS.

RUSNAK

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:25 PM EDTSevere Thunderstorm WarningAKQFluvanna50 min
Jul 10, 9:32 PM EDTSevere Thunderstorm WarningAKQFluvanna43 min
Jul 10, 10:05 PM EDTSevere Thunderstorm WarningAKQCumberland, Goochland40 min
Jul 10, 11:26 PM EDTSevere Thunderstorm WarningAKQPowhatan64 min
Jul 10, 11:34 PM EDTFlash Flood WarningAKQPowhatan3 hr
Jul 10, 11:57 PM EDTSevere Thunderstorm WarningAKQChesterfield38 min
Jul 11, 12:10 AM EDTSevere Thunderstorm WarningAKQCumberland50 min
Jul 11, 12:30 AM EDTSevere Thunderstorm WarningAKQAmelia, Powhatan60 min
Jul 11, 12:44 AM EDTFlash Flood WarningAKQCumberland3 hr
Jul 11, 1:38 AM EDTSevere Thunderstorm WarningAKQAmelia67 min
Jul 11, 1:44 AM EDTSevere Thunderstorm WarningAKQPrince Edward61 min
Jul 11, 3:00 AM EDTFlash Flood WarningAKQNottoway3 hr
Jul 11, 3:10 AM EDTSevere Thunderstorm WarningAKQDinwiddie50 min
Jul 11, 3:42 AM EDTSevere Thunderstorm WarningAKQDinwiddie48 min
Jul 11, 3:52 AM EDTSevere Thunderstorm WarningAKQBrunswick53 min
Jul 11, 4:19 AM EDTSevere Thunderstorm WarningAKQGreensville41 min
Jul 11, 5:25 AM EDTSevere Thunderstorm WarningAKQNorthampton35 min
Jul 11, 1:56 AM EDTSevere Thunderstorm WarningAKQDorchester49 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.